Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Tylenol


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Allergic reaction to Tylenol [posted 1/12/99]
Question: If a person had an allergic reaction to Tylenol 3 would it be dangerous for her to take Vicoprofen?

Answer: What was the reaction? Pretty uncommon to be allergic to codeine or acetaminophen. Itching is common and this is a histamine release seen with any narcotic. If that is her reaction, she will see it with any antibiotic, but it is not dangerous, only irritating.

Long term use of Tylenol [posted 1/12/99]
Question: I have been taking tylenol #3 on almost a daily basis (on and off) for a number of years. My concerns are with the side effects of the tylenol and with the codeine over an extended period of time. I have heard that Tylenol can damage your liver. I don't know how this applies to my case. I am also curious what side effects can be caused from extended use of codeine. My doctor prescribes this medicine for me, but I still have concerns. Can I develop other medical problems (liver or kidney damage, cancer, heart problems, etc.) from this extended use? Could I already have developed these problems? I know other people who get the same medicine and have for years. Should I be concerned or am I just paranoid? My usual prescription is for 60 tablets per month.

Answer: Acetaminophen is potentially liver toxic in acute doses. This is usually in excess of 20 a day or per dose, depending on weight and previous liver 12/us. Acetaminophen is potentially renal toxic in long term dosing. This is usually 6 or more in excess of 8 years. At the dosage you are taking, there is some long term potential renal risk, but pretty small.

Who Makes Tylenol [posted 11/10/98]
Question: Who makes tylenol? What company? Is it true that they are looking into the cholesteral reducing margarine?

Answer: Johnson and Johnson makes Tylenol, as to cholesterol reducing foods, you would have to check with them.

Tylenol and Tylenol Cold [posted 8/6/98]
Question: Is there a difference between the ordinary Tylenol and the Tylenol for Cold?

Answer: Tylenol Cold has an antihistamine in addition to the tylenol in the preparation.

Long-term Effects
Question: I take 2 double-strength caplets (tylenol) every 12 hours. It gives me the relief I seek. I have been taking them for the past 2 months. for the relief of pain from hip replacement surgery. My pharmacist tells me I can take them for a lifetime and they will do no harm. Is this true? I would appreciate your opinion.

Answer: Tylenol over a long period of time can effect the kidneys and decrease their ability to function. This will usually take about 10 to 20 years depending on your original renal function. There appears to be few other long term problems.

Reaction to Tylenol
Question: I recently had a fourth incident in approximately 8 years of apparent reaction to Tylenol. It was not until the latest incident that I was able to tie the event to Tylenol consumption. The symptoms are an apparent impairment of the ability for the right eyeball to follow to the left side resulting in double vision. The impairment lasts about 6 days and gradually disappears. The first time it occurred I consulted a number of specialists, including an optoneurologist and had a CAT scan. However, no cause was found. It was only with subsequent reoccurrences that I was able to correlate it to the consumption of Tylenol. At first, I thought it was only the Tylenol/codeine combination, but the most recent event occurred when only acetaminophen had been taken. Are there any other reports of this reaction and are there any explanations regarding the mechanism by which this could occur?

Answer: You are describing a selective palsy of one of the ocular nerves. Why you should have this and no other neurologic signs is puzzling. You might have your physician report it on an adverse drug reaction. This will obtain the listing of similar effects.



Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.